Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 421, NWS Norman, OK

May 24, 20194 counties in Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at May 24, 2019, 6:21 PM CDT for 4 counties in Oklahoma. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2019, 6:21 PM CDT (23:21 UTC)
Expired
May 24, 2019, 7:00 PM CDT
In force
39 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

Counties Garfield County, OK, Grant County, OK, Kay County, OK, Noble County, OK

The radar

The Vance AFB radar (KVNX), 59 km from the middle of the area, began a volume at 23:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 24, 2:18 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 11.4 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2019-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1636 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2019-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 302 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1636 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
669 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
302 m²/s²
0-3 km storm-relative helicity
340 m²/s²
Significant tornado parameter
2.6
Supercell composite
13.5

Open this sounding in Storm Lab

The text

As transmitted.

164 
WUUS54 KOUN 242321
SVROUN
OKC047-053-071-103-250000-
/O.NEW.KOUN.SV.W.0421.190524T2321Z-190525T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Norman OK
621 PM CDT Fri May 24 2019

The National Weather Service in Norman has issued a

* Severe Thunderstorm Warning for...
  Kay County in northern Oklahoma...
  Northwestern Noble County in northern Oklahoma...
  Eastern Grant County in northern Oklahoma...
  Northeastern Garfield County in northern Oklahoma...

* Until 700 PM CDT.

* At 620 PM CDT, a severe thunderstorm was located 5 miles south of
  Nardin, moving northeast at 55 mph.

  HAZARD...70 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings.

* Locations impacted include...
  Blackwell, Tonkawa, Medford, Newkirk, Pond Creek, Billings, Lamont,
  Braman, Hunter, Deer Creek, Jefferson, Chilocco, Nardin, Blackwell
  Lake and Peckham.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3648 9749 3660 9792 3700 9757 3700 9684
TIME...MOT...LOC 2320Z 227DEG 49KT 3673 9748 

HAIL...1.00IN
WIND...70MPH
 
$$

SIX
1 follow-up statement
819 
WWUS54 KOUN 242337
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
637 PM CDT Fri May 24 2019

OKC047-053-071-103-250000-
/O.CON.KOUN.SV.W.0421.000000T0000Z-190525T0000Z/
Kay OK-Noble OK-Grant OK-Garfield OK-
637 PM CDT Fri May 24 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR KAY...NORTHWESTERN NOBLE...EASTERN GRANT AND NORTHEASTERN
GARFIELD COUNTIES...

At 636 PM CDT, a severe thunderstorm was located 4 miles northeast of
Nardin, moving northeast at 45 mph. Another strong to severe storm
was located over Pond Creek. 

HAZARD...70 mph wind gusts and nickel to quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings.

Locations impacted include...
Blackwell, Tonkawa, Medford, Newkirk, Pond Creek, Billings, Lamont,
Braman, Hunter, Deer Creek, Jefferson, Chilocco, Nardin, Blackwell
Lake and Peckham.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3648 9749 3660 9792 3700 9757 3700 9684
TIME...MOT...LOC 2336Z 242DEG 41KT 3684 9737 

HAIL...1.00IN
WIND...70MPH
 
$$

SIX

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 3:09 PM CDT, 3 hours 12 minutes earlier.

Area forecast discussion, May 24, 3:09 PM CDT, 3 hours 12 minutes before
Area Forecast Discussion
National Weather Service Norman OK
309 PM CDT Fri May 24 2019

.DISCUSSION...
Scattered showers and thunderstorms continue to form, mainly along
and north of a surface front. Part of the boundary has shifted
northward this morning where instability is increasing and
updrafts are more vigorous. As heating continues through the
afternoon, more numerous storms will develop, especially from west
central to north central Oklahoma. Although severe storms will be
possible, perhaps the greater risk will be heavy rainfall and
flash flooding. It is certainly possible that another 3 to 5
inches of rainfall could occur this afternoon into tonight. If
this happens across north central/central Oklahoma, life-
threatening flash flooding will be likely given antecedent
conditions.

There may be an overall decrease in convection late tonight into
Saturday morning as low level winds veer and decrease some.

Convective develop Saturday and Sunday should mainly be over
the higher terrain to our west which will impact parts of western
Oklahoma and northern Oklahoma during the evening and overnight
hours. Coverage may be greater on Sunday as models suggest a more
pronounced wave will approach the southern and central Plains.
Unfortunately, some of the storms over the weekend will produce
heavy rainfall amounts which will likely result in additional
flooding.

There may be a lull in storms on Monday, but another trough will
approach the area Tuesday into Wednesday. Severe storms and more
flooding will be a concern during this period.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  69  81  67  83 /  60  30  40  20
Hobart OK         68  82  66  83 /  70  30  40  30
Wichita Falls TX  69  86  69  86 /  40  20  30  10
Gage OK           62  81  62  80 /  60  50  60  60
Ponca City OK     69  80  66  84 /  80  30  60  30
Durant OK         70  85  69  85 /  10  10  10  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch through Saturday morning for OKZ004>026-033>036.

TX...Flood Watch through Saturday morning for TXZ083-084.

&&
Hazardous weather outlook, May 24, 3:27 PM CDT, 2 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
327 PM CDT Fri May 24 2019

OKZ004>048-050>052-TXZ083>090-251100-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
327 PM CDT Fri May 24 2019

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through tonight...

.Thunderstorms...
There is a Slight Risk for severe thunderstorms this afternoon and
evening.

Location...
The slight risk for severe thunderstorms is generally along and
northwest of Interstate 44. More numerous thunderstorms are
expected across western and northern Oklahoma, especially during
the afternoon and evening hours.

Timing...
through midnight.

Impacts...
Up to golf ball size hail.
60 to 70 mph winds.
Very low tornado risk.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...
Storm spotter groups and emergency management personnel should
prepare for severe weather operations this afternoon and evening.

.Heavy Rainfall and Flooding...
Additional rainfall may cause flooding due to saturated soils
across the region and any residual flooding ongoing from rainfall
earlier this week. The highest risk for flooding is across
northern Oklahoma.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

.Thunderstorms...
There is a risk for severe thunderstorms on Saturday, Sunday and
Tuesday. On Saturday, the greatest risk for severe thunderstorms
is across northwest Oklahoma. On Sunday, the greatest risk is
across western Oklahoma and adjacent parts of north Texas. The
risk for severe weather will be across much of the area on
Tuesday.

.Heavy Rainfall and Flooding...
Flooding will be a continued risk with any additional rainfall
through at least Tuesday of next week.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Local storm report, May 24, 5:49 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
549 PM CDT FRI MAY 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0547 PM     TSTM WND GST     6 WNW ELDORADO          34.51N 99.75W
05/24/2019  E60 MPH          JACKSON            OK   STORM CHASER

&&

SC
Local storm report, May 24, 6:01 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
601 PM CDT FRI MAY 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     FLASH FLOOD      1 S HILLSDALE           36.55N 97.99W
05/24/2019                   GARFIELD           OK   EMERGENCY MNGR

            WATER OVER KEOWEE ROAD.

&&

MAD
Local storm report, May 24, 6:07 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
607 PM CDT FRI MAY 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     FLASH FLOOD      3 WSW KREMLIN           36.53N 97.87W
05/24/2019                   GARFIELD           OK   EMERGENCY MNGR

            PONDING ON HIGHWAY 81.

&&

MAD
Local storm report, May 24, 6:10 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
610 PM CDT FRI MAY 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0606 PM     FLASH FLOOD      HILLSDALE               36.56N 97.99W
05/24/2019                   GARFIELD           OK   EMERGENCY MNGR

            SIX INCHES OF WATER OVER BUFFALO ROAD IN
            HILLSDALE.

&&

MAD
Local storm report, May 24, 6:13 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
613 PM CDT FRI MAY 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0607 PM     TSTM WND GST     2 SSW VANCE AIR FORCE B 36.32N 97.92W
05/24/2019  M68 MPH          GARFIELD           OK   AWOS

            AWOS STATION KEND ENID VANCE AFB.

&&

MAD
Local storm report, May 24, 6:18 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
618 PM CDT FRI MAY 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HAIL             ENID                    36.40N 97.88W
05/24/2019  E1.00 INCH       GARFIELD           OK   EMERGENCY MNGR

&&

MAD

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 7:43 PM CDTSpecial Weather StatementOUNEllis32 min
May 23, 8:15 PM CDTSevere Thunderstorm WarningOUNEllis, Harper45 min
May 23, 8:30 PM CDTTornado Warning Tornado observedOUNEllis, Harper45 min
May 23, 9:04 PM CDTTornado Warning Considerable damage threatOUNHarper41 min
May 23, 9:34 PM CDTTornado WarningOUNHarper41 min
May 23, 9:38 PM CDTSevere Thunderstorm WarningOUNEllis, Harper52 min
May 23, 9:43 PM CDTTornado WarningOUNHarper32 min
May 23, 10:11 PM CDTAreal Flood AdvisoryOUNHarper3 hr
May 23, 10:31 PM CDTSevere Thunderstorm WarningOUNHarper, Woods44 min
May 23, 10:42 PM CDTTornado WarningOUNHarper, Woods17 min
May 23, 11:45 PM CDTSevere Thunderstorm WarningOUNEllis, Harper, Woodward45 min
May 24, 12:34 AM CDTSpecial Weather StatementOUNEllis, Harper26 min
May 24, 1:04 AM CDTSpecial Weather StatementOUNHarper41 min
May 24, 1:19 AM CDTSevere Thunderstorm WarningOUNEllis, Harper, Woods, Woodward41 min
May 24, 1:58 AM CDTSpecial Weather StatementOUNWoods32 min
May 24, 2:03 AM CDTSpecial Weather StatementOUNEllis, Woodward27 min
May 24, 2:16 AM CDTAreal Flood WarningOUNHarper7 hr
May 24, 2:24 AM CDTSpecial Weather StatementOUNRoger Mills36 min
May 24, 2:27 AM CDTSpecial Weather StatementOUNWoodward33 min
May 24, 2:37 AM CDTAreal Flood WarningOUNEllis, Woodward7 hr
May 24, 2:57 AM CDTSpecial Weather StatementOUNRoger Mills33 min
May 24, 3:23 AM CDTSpecial Weather StatementOUNDewey, Woods, Woodward37 min
May 24, 3:25 AM CDTSpecial Weather StatementOUNAlfalfa35 min
May 24, 4:17 AM CDTSpecial Weather StatementOUNAlfalfa28 min
May 24, 4:39 AM CDTFlood WatchOUNKingfisher, Noble3 days
May 24, 4:57 AM CDTSpecial Weather StatementOUNBlaine33 min
May 24, 5:22 AM CDTSpecial Weather StatementOUNKingfisher38 min
May 24, 5:57 AM CDTSpecial Weather StatementOUNKingfisher33 min
May 24, 6:13 AM CDTSpecial Weather StatementOUNBlaine32 min
May 24, 6:23 AM CDTSpecial Weather StatementOUNCuster37 min
May 24, 6:33 AM CDTSpecial Weather StatementOUNBlaine27 min
May 24, 6:46 AM CDTSpecial Weather StatementOUNHarmon29 min
May 24, 6:54 AM CDTAreal Flood AdvisoryOUNBlaine, Garfield, Kingfisher, Major3 hr
May 24, 6:56 AM CDTSpecial Weather StatementOUNGarfield34 min
May 24, 7:22 AM CDTSpecial Weather StatementOUNKingfisher38 min
May 24, 7:28 AM CDTAreal Flood AdvisoryOUNGarfield, Grant, Kay, Noble3 hr
May 24, 7:34 AM CDTSpecial Weather StatementOUNBlaine26 min
May 24, 7:45 AM CDTFlash Flood WarningOUNGarfield, Kay, Noble3 hr
May 24, 7:53 AM CDTFlash Flood WarningOUNBlaine, Garfield, Kingfisher3 hr
May 24, 8:51 AM CDTAreal Flood AdvisoryOUNKingfisher, Logan, Noble, Payne4 hr
May 24, 9:15 AM CDTRiver Flood WarningOUNBlaine, Caddo, Canadian, Custer4 days
May 24, 9:18 AM CDTRiver Flood WarningOUNCanadian, Cleveland, Grady, McClain3 days
May 24, 9:20 AM CDTRiver Flood WarningOUNCleveland, McClain4 days
May 24, 10:45 AM CDTAreal Flood WarningOUNBlaine, Garfield, Grant, Kay, Kingfisher, Logan and 2 more12 hr
May 24, 11:00 AM CDTFlood WatchOUNCaddo, Canadian, Comanche, Greer, Harmon, Jackson and 6 more65 hr
May 24, 1:17 PM CDTSpecial Weather StatementOUNEllis, Woodward28 min
May 24, 1:32 PM CDTSevere Thunderstorm WarningOUNEllis, Harper, Woodward43 min
May 24, 2:05 PM CDTSevere Thunderstorm WarningOUNHarper, Woods, Woodward40 min
May 24, 2:13 PM CDTSpecial Weather StatementOUNKingfisher32 min
May 24, 2:27 PM CDTSevere Thunderstorm WarningOUNWoods30 min
May 24, 2:32 PM CDTRiver Flood WarningOUNGrant, Kay5 days
May 24, 2:39 PM CDTRiver Flood WarningOUNBlaine, Kingfisher, Major56 hr
May 24, 2:41 PM CDTRiver Flood WarningOUNLogan, Payne4 days
May 24, 2:47 PM CDTRiver Flood WarningOUNCuster, Washita3 days
May 24, 2:51 PM CDTSpecial Weather StatementOUNRoger Mills24 min
May 24, 2:59 PM CDTSevere Thunderstorm WarningOUNEllis, Roger Mills46 min
May 24, 3:00 PM CDTRiver Flood WarningOUNBlaine, Canadian3 days
May 24, 3:37 PM CDTSpecial Weather StatementOUNMajor23 min
May 24, 3:40 PM CDTSevere Thunderstorm WarningOUNEllis, Woodward35 min
May 24, 3:45 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Blaine, Dewey, Major, Woods30 min
May 24, 3:57 PM CDTSpecial Weather StatementOUNDewey33 min
May 24, 4:00 PM CDTSpecial Weather StatementOUNEllis30 min
May 24, 4:02 PM CDTSpecial Weather StatementOUNGrant28 min
May 24, 4:13 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Garfield, Major47 min
May 24, 4:26 PM CDTSevere Thunderstorm WarningOUNEllis, Harper, Woods, Woodward49 min
May 24, 4:29 PM CDTSpecial Weather StatementOUNDewey31 min
May 24, 4:30 PM CDTAreal Flood AdvisoryOUNAlfalfa, Major60 min
May 24, 4:43 PM CDTSpecial Weather StatementOUNCuster32 min
May 24, 4:46 PM CDTSpecial Weather StatementOUNJackson29 min
May 24, 4:53 PM CDTSevere Thunderstorm WarningOUNBlaine, Custer, Dewey52 min
May 24, 4:57 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Garfield, Grant, Major48 min
May 24, 5:06 PM CDTSevere Thunderstorm WarningOUNGreer, Harmon, Jackson54 min
May 24, 5:10 PM CDTFlash Flood WarningOUNAlfalfa, Garfield, Grant, Kay, Major, Noble4 hr
May 24, 5:15 PM CDTSpecial Weather StatementOUNKiowa30 min
May 24, 5:20 PM CDTAreal Flood AdvisoryOUNBlaine, Caddo, Canadian, Custer, Dewey, Kingfisher and 1 more4 hr
May 24, 5:20 PM CDTSpecial Weather StatementOUNWashita25 min
May 24, 5:22 PM CDTSevere Thunderstorm WarningOUNKay, Noble38 min
May 24, 5:25 PM CDTSevere Thunderstorm WarningOUNCaddo, Comanche, Kiowa, Tillman42 min
May 24, 5:31 PM CDTSpecial Weather StatementOUNWoods29 min
May 24, 5:35 PM CDTFlash Flood WarningOUNBlaine, Custer, Dewey, Major3 hr

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.